Clinical illness associated with a commercial tick and flea product in dogs and cats

M. E. Mount, G. Moller, J. Cook, D. M. Holstege, E. R. Richardson, Alex Ardans

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

A commercial flea and tick product containing 9.0% fenvalerate for use in dogs and cats was suspected of causing illness. An acute toxicity study was performed in 10 dogs and 10 cats exposed to the product orally (po) and dermally at differing doses. Samples were obtained for DEET and fenvalerate analysis. Oral dosing of dogs and cats produced severe clinical illness at doses as low as 0.66% of a can (7 ounce spray can)/kg body weight. Dermal application of the product resulted in minor clinical abnormalities in dogs. Oral exposure at 0.5% can/kg body weight resulted in severe illness, and dermal application caused severe illness or death in cats at 20% and 40% of a can/kg body weight. The cats receiving 10% of a can/kg body weight dermally became depressed for several hours but recovered uneventfully. Serum DEET concentrations closely paralleled the clinical signs observed in the animals. Serum concentrations of DEET above 20 ppm were considered diagnostic for intoxication. Urine concentrations of DEET above 1 ppm and tissue (liver, bile, and kidney) concentrations of DEET above 10 ppm were supportive of poisoning; values near 100 ppm were diagnostic for fatal poisoning.

Original languageEnglish (US)
Pages (from-to)19-27
Number of pages9
JournalVeterinary and Human Toxicology
Volume33
Issue number1
StatePublished - Mar 4 1991

ASJC Scopus subject areas

  • Toxicology
  • veterinary(all)
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Clinical illness associated with a commercial tick and flea product in dogs and cats'. Together they form a unique fingerprint.

  • Cite this

    Mount, M. E., Moller, G., Cook, J., Holstege, D. M., Richardson, E. R., & Ardans, A. (1991). Clinical illness associated with a commercial tick and flea product in dogs and cats. Veterinary and Human Toxicology, 33(1), 19-27.